Advertisement

The Normal Completion of the Lattice of Continuous Functions

  • Gerhard Gierz
Part of the Contemporary Mathematicians book series (CM)

Abstract

Dilworth’s paper [10] on the order completion of the Banach lattice C(S) of all continuous bounded functions on a topological space S was one of the first papers written on this topic and more is known nowadays. It might be worthwhile to follow Dilworth’s ideas in modern terminology and see how a proof of his results could look were this paper written in 1989 instead of 1949.

Keywords

Vector Lattice Banach Lattice Complete Lattice Projective Cover Compact Hausdorff Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    J. August and C. Byrne, Completion of lattices of semi-continuous functions, J. Australian Math. Soc. Ser. A 26 (1978), 453–464.CrossRefGoogle Scholar
  2. 2.
    B. Banaschewski, Projective covers in categories of topological spaces and topological algebras, in “Proceedings of the Kanpur Topology Conference, 1968,” Academic Press, New York, 1971, pp. 63–91Google Scholar
  3. 3.
    —, Injectivity and essential extensions in equational classes of algebras, in “Proceedings of the Conference on Universal Algebras, Queen’s University, Kingston, Ontario, 1970,” pp. 131-147.Google Scholar
  4. 4.
    B. Banaschewski and G. Bruns, Categorical characterization of the MacNeille completion, Arch. Math. (Basel) 18 (1967), 369–377.CrossRefGoogle Scholar
  5. 5.
    G. Bruns —, Injective hulls in the category of distributive lattices, J. Reine Angew. Math. 232 (1968), 102–109.Google Scholar
  6. 6.
    G. Birkhoff, “Lattice Theory,” 3rd edn., Amer. Math. Soc., Providence, Rhode Island, 1967.Google Scholar
  7. 7.
    E. Čech, On bicompact spaces, Ann. Math. 38 (1937), 823–844.CrossRefGoogle Scholar
  8. 8.
    H.B. Cohen, The k-normal completion of function lattices, Canad. J. Math. 17 (1965), 669–675.CrossRefGoogle Scholar
  9. 9.
    M.M. Day, “Normed Linear Spaces,” 2nd edn., Springer-Verlag, Berlin and New York, 1973.CrossRefGoogle Scholar
  10. 10.
    R.P. Dilworth, The normal completion of the lattice of continuous functions, Trans. Amer. Math. Soc. 68 (1950), 427–438. Reprinted in Chapter 7 of this volume.CrossRefGoogle Scholar
  11. 11.
    J. Flachsmeyer, Dedekind-MacNeille extensions of Boolean algebras and of vector lattices of continuous functions and their structure spaces, General Topology and Appl. 8 (1978), 73–84.CrossRefGoogle Scholar
  12. 12.
    A.M. Gleason, Projective topological spaces, Illinois J. Math. 2 (1958), 482–489.Google Scholar
  13. 13.
    D.B. Goodner, Projections in normed linear spaces, Trans. Amer. Math. Soc. 69 (1950), 89–107.Google Scholar
  14. 14.
    P. Halmos, Injective and projective Boolean algebras, in “Lattice Theory,” Proc. Symp. Pure Math., Vol. 2, R.P. Dilworth, ed., Amer. Math. Soc., Providence, Rhode Island, 1961, pp. 114-122.Google Scholar
  15. 15.
    —, “Lectures on Boolean Algebras,” Princeton Univ. Press, Princeton, New Jersey, 1963.Google Scholar
  16. 16.
    A. Horn, The normal completion of a subset of a complete lattice and lattices of continuous functions, Pacific J. Math. 3 (1953), 137–152.CrossRefGoogle Scholar
  17. 17.
    W. Luxemburg and A.C. Zaanen, “Riesz Spaces I/II,” North-Holland, Amsterdam and New York, 1971/1983.Google Scholar
  18. 18.
    J.L. Kelley, Banach spaces with the extension property, Trans. Amer. Math. Soc. 72 (1952), 323–326.CrossRefGoogle Scholar
  19. 19.
    H.P. Lotz, Extensions and liftings of positive mappings on Banach lattices, Trans. Amer. Math. Soc. 211 (1975), 85–100.CrossRefGoogle Scholar
  20. 20.
    H. MacNeille, Partially ordered sets, Trans. Amer. Math. Soc. 42 (1937), 416–460.CrossRefGoogle Scholar
  21. 21.
    L.A. Nachbin, A theorem of the Hahn-Banach type for linear transformations, Trans. Amer. Math. Soc. 68 (1950), 28–46.CrossRefGoogle Scholar
  22. 22.
    H. Nakano, Über das System aller stetigen Funktionen of einem topologischen Raum, Proc. Imperial Acad. Tokyo 17 (1941), 308–310.CrossRefGoogle Scholar
  23. 23.
    B. Pareigis, “Kategorien und Funktoren,” Teubner-Verlag, Stuttgart, 1969.Google Scholar
  24. 24.
    J.R. Porter and R.G. Woods, “Extensions and Absolutes of Hausdorff Spaces,” Springer-Verlag, Berlin and New York, 1988.CrossRefGoogle Scholar
  25. 25.
    H.H. Schaefer, “Banach Lattices and Positive Operators,” Springer-Verlag, Berlin and New York, 1974.CrossRefGoogle Scholar
  26. 26.
    Z. Semadeni, “Projectivity, Injectivity and Duality,” Rozprawy Matematycyne 35, Warsaw, 1963.Google Scholar
  27. 27.
    —, “Banach Spaces of Continuous Functions,” Polish Scientific Publishers, Warsaw, 1971.Google Scholar
  28. 28.
    M.H. Stone, Applications of the theory of Boolean rings to general topology, Trans. Amer. Math. Soc. 41 (1937), 375–481.CrossRefGoogle Scholar
  29. 29.
    —, A general theory of spectra I, Proc. Nat. Acad. Sci. U.S.A. 26 (1940), 280–283.CrossRefGoogle Scholar
  30. 30.
    —, Boundedness properties in function lattices, Canad. J. Math. 1 (1949), 176–186.CrossRefGoogle Scholar
  31. 31.
    B.C. Vulikh, “Introduction to the Theory of Partially Ordered Vector Spaces,” Wolters-Noordhoff, Groningen, 1967.Google Scholar

Copyright information

© Springer Science+Business Media New York 1990

Authors and Affiliations

  • Gerhard Gierz
    • 1
  1. 1.University of California at RiversideRiversideUSA

Personalised recommendations